Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 43, NWS Salt Lake City, UT

August 29, 2001Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 29, 2001, 5:40 PM MDT for Washington County, Utah. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 2001, 5:40 PM MDT (23:40 UTC)
Expired
Aug 29, 2001, 7:15 PM MDT
In force
95 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The radar

The Cedar City radar (KICX), 44 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 292346 CCA
FFWSLC
UTC053-300115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 PM MDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH
  THIS INCLUDES ZION NATIONAL PARK 

* UNTIL 715 PM MDT

* AT 533 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN 6 MILES SOUTHWEST OF ZION NP MOVING NORTHEAST AT   8 MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
...NORMALLY DRY WASHES...AND ROADS AND ROADSIDE CULVERTS IN ZION 
NATIONAL PARK. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES 
IN STEEP TERRAIN. 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3715 11313 3712 11295 3721 11291 3730 11291
          3734 11306

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:30 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 3:30 PM MDT, 2 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT WED AUG 29 2001

SYNOPSIS...MOISTURE WILL COMBINE WITH AN UPPER LEVEL LOW MOVING
THROUGH THE GREAT BASIN TO PRODUCE SCATTERED THUNDERSTORMS THROUGH
TOMORROW.  THUNDERSTORMS WILL BE ON THE DECREASE AS THE LOW MOVES
INTO THE ROCKIES ON FRIDAY.

DISCUSSION...THE UPPER LEVEL LOW CONTINUES TO PROGRESS SLOWLY
EASTWARD.  THE LOW IS STILL EXPECTED TO MOVE THROUGH THE STATE
TOMORROW AND EXIT BY FRIDAY AFTERNOON.   THE MAIN TROUGH FROM WHICH
THIS LOW CAME IS IN THE NORTHERN PLAINS.  HOWEVER...JET FROM THIS
TROUGH COMBINED WITH SUB TROPICAL JET WILL CONTINUE TO PROVIDE LIFT
OVER UTAH THIS EVENING.  WITH MOISTURE IN PLACE...THUNDERSTORMS
HAVE DEVELOPED MAINLY OVER THE MOUNTAINS AND DRIFTED INTO THE EASTERN
VALLEYS. WESTERN AREAS OF THE STATE HAVE GAINED QUITE A BIT OF
MOISTURE TODAY.  GOES PW VALUES ARE OVER .75.  THEREFORE...SOME OF
THE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING BRIEF HEAVY RAIN.
THE THREAT FOR MICROBURSTS HAVE LESSENED AS A RESULT.  THE LOW WILL
BE THE MAIN FORCING MECHANISM STARTING LATER TONIGHT AND INTO
TOMORROW AS EVIDENT BY CLUSTER OF STORMS IN EASTERN NEVADA.  WITH LOW
PROGRESSING THROUGH THE STATE...EXPECT SOME DRYING TO OCCUR IN THE
SOUTHWEST TOMORROW.  AFTER THE LOW MOVES INTO THE PLAINS ON FRIDAY
NIGHT...THE STATE WILL BE UNDER A SHORT WAVE RIDGE.  EXPECT THIS TO
SUPPRESS MOST OF THE CONVECTION FROM THE WEST FRIDAY AND KEEP IT TO
THE MOUNTAINS.

IN THE EXTENDED...NEXT TROUGH MOVING THROUGH THE PACIFIC NORTHWEST
WILL INCREASE THE SOUTHWEST FLOW ACROSS THE STATE AND DRY THE AIR
MASS SOMEWHAT SATURDAY.  PIECE OF THIS TROUGH SPLITS OFF THE COAST
OF SOUTHERN CALIFORNIA.  AS THE HUDSON BAY LOW MOVES FARTHER
NORTHEAST THIS ALLOWS THE RIDGE TO SLIDE EAST A LITTLE.  THIS WILL
OPEN THE DOOR FOR SOME MOISTURE TO COME BACK UP SUNDAY.  MOST OF
THE MOISTURE WILL REMAIN OVER AND EAST OF WASATCH DIVIDE.  ANOTHER
TROUGH DIGGING OFF THE COAST ON TUESDAY WILL BEGIN TO INCREASE THE
FLOW FROM THE SOUTHWEST.  IN TURN...THE AIR MASS WILL BE MOSTLY DRY
BY WEDNESDAY.  TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL.

SLC 3332 CDC 522-

.SLC...RFW...RED FLAG WARNING FOR THIS EVENING.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:02 PM MDTFlash Flood WarningSLCGarfield, Iron58 min
Aug 29, 4:56 PM MDTFlash Flood WarningSLCIron, Washington94 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.